Classical Homeopathy,holistic healing,info on the dangers of vaccines+prescription meds

Archive for April 12, 2010

STERIOD/Cortisone use Warning!

Steroids The Sleaziest of Drugs- More on this subject

www.shirleys-wellness-cafe.com

steriods do not cure anything! they only suppress the symptoms,Steriod use is becomming Way too common -Please read the warnings-

Steroids are fast catching up with antibiotics as the most abused class of drugs in your doctor’s black bag.  Steroids mimic the action of the adrenal glands, the body’s most powerful regulator of general metabolism. John Stirling, director of the vitamin company Biocare, credits a very short course (three injections) of steroids with jump-starting his failing adrenal system after anaphylactic shock and saving his life. The problem is, like antibiotics, steroids appear to be a miracle ‘cure’. Patients with crippling arthritis or asthma seem to be instantly better on steroids.The wheeze, the swelling, the pain go away. So doctors turn to steroids as the first, rather than last, line of attack for their anti-inflammatory and anti-allergic effects.These MD’s do not take into consideration the side effects,and what these steriods are actually doing to the “disease”/symptom.Just because the pain goes away,the swelling  stops,skin clears up-does NOT INDICATE the imbalance has been CURED. NO way!!!!!! In fact It will return with a vengance.Turning into complex/chronic/life altering health problems.

As with antibiotics, what was once reserved for the extreme emergency is now being used on the most trivial of conditions. Steroids are now handed out as readily as antibiotics, even to babies, at the first sign of inflammation of any sort. The latest drug set to replace gripe water for babies with croup is a steroid (budesonide); hydrocortisone is included in the latest over-the-counter medication for piles. Steroids make up many OTC skin drugs, and are considered the drug of choice for asthma, eczema, arthritis, back problems, bowel problems like ulcerative colitis-indeed, for any and all inflammations or allergic reactions-and new uses are still being invented.

Far from being a wonder drug ‘cure all’, steroids cannot cure one single condition. All they do is suppress your body’s ability to express a normal response. In a few instances, this type of suppression will give the body a chance to heal itself. But more often, the effect is immediate, devastating and permanent damage. And we are only now realizing just how quickly damage can occur. Despite what doctors say, that steroids only have side effects after many years of use, there is no such thing as a safe dose.

Studies show that steroids cause permanent, debilitating effects after a single dosage. With long term use, some of the more common side effects of steroids include changes in appearance, such as acne, development of a round or moon-shaped face and an increased appetite leading to eight gain. Steroids may also cause a redistribution of fat, leading to a swollen face and abdomen, but thin arms and legs. In some cases, the skin becomes more fragile, which leads to easy bruising. These take weeks to begin appearing.

Psychological side effects of steroids include irritability, agitation, euphoria or depression. Insomnia can also be a side effect. These changes in appearance and mood are often more apparent with high doses of steroids, and may begin within days. Injected Triamcinalone (see above), or oral dexamethasone seem to cause these changes less, but as they stay in the body an undesirably long time, rendering them second choices.

An increase in susceptibility to infections may occur with very high doses of steroids. Prednisone may also aggravate diabetes, glaucoma, and high blood pressure, and often increases cholesterol and triglyceride levels in the blood. In children, steroids can suppress growth. These effects are reversed once the steroids are stopped.

Long-term damage: quick and dirty

Steroids don’t take years to damage your system, as doctors maintain. Permanent, crippling damage can occur weeks after you’ve begun treatment.

  • Osteoporosis can occur within a matter of months. Steroids cause 8 per cent reduction in bone mass after four months (Ann Int Med, November 15, 1993), the equivalent of the effect on your bones of having your ovaries removed. Even low doses of inhaled steroids (400 micrograms per day) reduce bone formation (The Lancet, July 6, 1991).
  • Low doses (10-15 mg prednisone) for a year can cause cataracts (Surv Ophthalmol, 1986; 31: 260-2).
  • Topical steroids may begin to cause eye damage or raise pressure after two weeks. Extensive visual loss can be caused by a 1 per cent hydrocortisone ointment, which is available OTC (BMJ, August 20-27, 1994).
  • Rub-on steroids have caused Cushing’s syndrome in children as soon as a month after treatment has begun (Arch Dis Child, 1982; 57: 204-7).
  • Inhaled steroids slowth growth in children after six weeks (Acta Ped, 1993; 82: 636-40. See also, The Lancet, December 14, 1991).
  • Bilateral cataracts and glaucoma induced by long term use of steroid eye drops 

 

Side effects that may be caused by the long-term use of steroids include cataracts, muscle weakness, avascular necrosis of bone and osteoporosis. These usually do not occur with less than four weeks of treatment.

Avascular necrosis of bone, usually associated with high doses of prednisone over long periods of time, produces hip pain and an abnormal MRI scan. It occurs most often in the hip, but it can also affect the shoulders, knees and other joints. Caught early, the joint can be saved by “decompression” by an orthopedic surgeon. Once full developed, Avascular necrosis is  painful and often requires surgical joint replacement for pain relief.

Steroids reduce calcium absorption through the gastrointestinal tract which may result in osteoporosis, or thinning of the bones. Osteoporosis can lead to bone fractures, especially compression fractures of the vertebrae, causing severe back pain. Calcium, at least 1500 mg of the calcium carbonate form or equivalent, should be taken.

There is also a relationship between steroids and premature arteriosclerosis, which is a narrowing of the blood vessels by fat (cholesterol) deposits. In general, there is a close relationship between the side effects of steroids and the dose and duration of their use. Thus, a high dose of steroids given over a long period of time is more likely to cause side effects than a lower dosage given over a shorter period of time.

 steroid treatments, Prednisone and Azathioprine had completely destroyed my immune system and were the culprits that were not allowing my bodily systems to repair themselves.

Topical corticosteroids are often prescribed intermittently for short-term reactive treatment of acute flares and supplemented by emollients. Reactive treatment with corticosteroids offers rapid and effective symptomatic relief for acute flares. However, there are considerable safety concerns associated with their use, particularly when they are applied continuously. Potential adverse events are primarily cutaneous (principally skin atrophy, but also telangiectasia, hypopigmentation, steroid acne, increased hair growth and rosacea-like eruptions), but there may be systemic effects (suppression of the hypothalamicpituitary- adrenal (HPA) axis, growth retardation, increased risk of glaucoma cataract and Cushing’s syndrome).16–20

Hill CJ, Rosenberg A Jr. Adverse effects from topical steroids. Cutis 1978; 21: 624–8.
Ruiz-Maldonado R, Zapata G, Lourdes T, Robles C. Cushing’s syndrome after topical application of corticosteroids. Am J Dis Child 1982; 136: 274–5.
McLean CJ, Lobo RF, Brazier DJ. Cataracts glaucoma, and femoral avascular necrosis caused by topical corticosteroid ointment. Lancet 1995; 345: 330.
Bode HH. Dwarfism following long-term topical corticosteroid therapy. JAMA 1980; 244: 813–4.
Queille C, Pommarede R, Saurat JH. Efficacy versus systemic effects of six topical steroids in the treatment of atopic dermatitis of childhood. Pediatr Dermatol 1984; 1: 246–53.

http://www.greenmedinfo.com/blog/do-cortisone-shots-make-things-worse-0?utm_source=www.GreenMedInfo.com&utm_campaign=bbea2f09f0-Greenmedinfo&utm_medium=email


Follow

Get every new post delivered to your Inbox.

Join 1,174 other followers